Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 19, 2010, 5:17 AM CDT for Woodbury County, Iowa; Union County, South Dakota; Dakota County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2010, 5:17 AM CDT (10:17 UTC)
- Expired
- Jul 19, 2010, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
573
WGUS53 KFSD 191017
FFWFSD
IAC193-NEC043-SDC127-191330-
/O.NEW.KFSD.FF.W.0038.100719T1017Z-100719T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 AM CDT MON JUL 19 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 830 AM CDT
* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES OF 2 TO 3 INCHES PER HOUR RAINFALL RATES WILL BE
MOVING ACROSS THE SIOUX CITY METRO AREA THROUGH AROUND 700 AM
CDT. THIS IS LIKELY TO PRODUCE FLASH FLOODING OF URBAN POOR
DRAINAGE AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX
CITY...NORTH SIOUX CITY...SOUTH SIOUX CITY AND STONE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4246 9649 4251 9654 4257 9658 4261 9652
4258 9650 4257 9651 4256 9649 4256 9630
4242 9632
$$
CHAPMAN2 follow-up statements
065
WGUS73 KFSD 191213
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CDT MON JUL 19 2010
IAC193-NEC043-SDC127-191330-
/O.CON.KFSD.FF.W.0038.000000T0000Z-100719T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODBURY IA-DAKOTA NE-UNION SD-
713 AM CDT MON JUL 19 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN UNION...
NORTHEASTERN DAKOTA AND NORTHWESTERN WOODBURY COUNTIES UNTIL 830 AM
CDT...
AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED
AREA. DOPPLER RADAR ESTIMATED FROM 2 TO 4 INCHES RAINFALL IN PARTS
OF THE NORTHERN SIOUX CITY METRO AREA. SOME MINOR STREET FLOODING
WAS REPORTED WITH RAINFALL WHICH OCCURRED BETWEEN 500 AM AND 600 AM
THIS MORNING. ADDITIONAL THUNDERSTORMS WILL BE MOVING INTO THE AREA
FROM THE WEST...AND COULD PRODUCE ANOTHER THREE QUARTERS TO INCH OF
RAINFALL THROUGH 830 AM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SIOUX CITY...NORTH SIOUX CITY...SOUTH SIOUX CITY AND STONE
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4246 9649 4251 9654 4257 9658 4261 9652
4258 9650 4257 9651 4256 9649 4256 9630
4242 9632
$$
CHAPMAN800
WGUS73 KFSD 191329
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 AM CDT MON JUL 19 2010
IAC193-NEC043-SDC127-191343-
/O.EXP.KFSD.FF.W.0038.000000T0000Z-100719T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODBURY IA-DAKOTA NE-UNION SD-
829 AM CDT MON JUL 19 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
UNION...NORTHEASTERN DAKOTA AND NORTHWESTERN WOODBURY COUNTIES WILL
BE ALLOWED TO EXPIRE AT 830 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS AFTERNOON...BUT NO
HEAVY RAINFALL IS EXPECTED WITH THESE. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4246 9649 4251 9654 4257 9658 4261 9652
4258 9650 4257 9651 4256 9649 4256 9630
4242 9632
$$
GILLISPIEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:18 AM CDT, 59 minutes earlier.
Area forecast discussion, Jul 19, 4:18 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 418 PM CDT MON JUL 19 2010 .DISCUSSION... WITH ONGOING CONVECTION AND ISOLATED STRONG TO SEVERE STORMS...WILL KEEP DISCUSSION SHORT. STRONG 850 MB FRONT SETTING UP ALONG OR JUST NORTH OF MISSOURI RIVER THIS MORNING. THIS WILL SET UP THE POTENTIAL FOR AN CLIMATOLOGICALLY RARE SEVERE EVENT TODAY IN WHICH THE GREATEST THREAT FOR SEVERE STORMS WILL BE FROM 12Z THROUGH ABOUT 21Z. WITH A 30 TO 40 KTS LOW LEVEL JET IMPINGING ON THE FRONT...ALREADY HAVE SCATTERED CONVECTION DEVELOPING IN THE SIOUX CITY AREA. KLBF SNDG SHOWS NEAR DRY ADIABATIC LAPSE RATES FROM 800 TO 500 MB RESULTING IN A VERY EFFECTIVE HAIL PRODUCING SOUNDING. IN ADDITION...AS 300 MB JET APPROACHES...500 MB WINDS OF 40 TO 50 KTS WILL OVERSPREAD THE AREA ENHANCING THE EFFECTIVE SHEAR. EXPECTATION IS THAT SCATTERED CONVECTION WILL CONTINUE IN THE LOWER MO VALLEY INTO NW IA THROUGH 13Z OR 14Z BRINGING A THREAT OF MAINLY HAIL. BIGGER CONCERN IS ORGANIZED CONVECTION WITH UPPER WAVE MOVING INTO CENTRAL SD AT 09Z. ALREADY EFFECT OF LOW LEVEL JET CAN BE SEEN BY STRENGTHENING STORMS ON SOUTH SIDE OF MCS. AS THESE STORMS CONTINUE TO MOVE EAST. BULK EFFECTIVE SHEAR OF 35 TO 40 KTS WILL BE OVER THE MO VALLEY AND THIS WILL HELP TO ORGANIZE STORMS THIS MORNING. WOULD NOT BE SURPRISED IF INITIAL STORMS START OFF AS SUPERCELLS OVER SOUTH CENTRAL SD BY 12Z AND THEN ORGANIZE INTO A BOW ECHO WHICH WILL MOVE SOUTH OF I90 THIS MORNING. MOST LIKELY AREAS FOR SEVERE WEATHER THIS MORNING INTO EARLY AFTERNOON WILL BE FROM 9V9 TO SPW...ALTHOUGH AN ISOL SVR STORM COULD DEVELOP AS FAR NORTH AS FSD AND SPIRIT LAKE. HAVE ADDED SEVERE WORDING TO GRIDS WITH ADDED EMPHASIS OF DAMAGING WINDS IN NW IA. BECAUSE OF STORMS...DID LOWER MAX TEMPS INTO THE UPPER 70S. AFTER THIS AFTERNOON...THERE WILL BE A SMALL CHANCE OF CONVECTION CLOSER TO THE 850 MB BOUNDARY NEAR THE NE/SD BORDER INTO NW IA THROUGH THE EVENING. ASSUMING THAT CONVECTION TODAY IS AS WIDESPREAD AS EXPECTED...THESE STORMS WILL HAVE A LOW PROBABILITY OF BECOMING SEVERE AS INSTABILITY WILL BE LIMITED. SREF AND HI-RES MODELS ARE SHOWING THE POTENTIAL FOR A COMPLEX DEVELOPING OVER SOUTHEAST MT MOVING INTO CENTRAL SD AFTER 06Z TUE. THIS COMPLEX SHOULD REALLY WEAKEN AS MOVES ACROSS THE MO RIVER AS IT WILL LOSE ACCESS TO UNSTABLE AIR. SO ONLY KEPT 30 TO 40 POPS WEST OF THE JAMES RIVER WITH THIS COMPLEX. AFTER TONIGHT...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS... FOCUSED NEAR THE MO RIVER INTO NW IA THROUGH WED AS THE 850 MB FRONT REMAINS IN NRN NEBRASKA. THE LOW LEVEL JET DOES NOT REALLY IMPINGE ON THE FRONT DURING THIS TIME AND NO SIGNIFICANT WAVES WILL BE MOVING IN TO HELP ENHANCE LIFT SO KEPT THE CHANCE LOW. NEXT ORGANIZED CONVECTION APPEARS TO BE ON WEDNESDAY NIGHT AS THE 850 MB FRONT MOVE NORTH INTO THE AREA CARRIED BY ANOTHER 30 TO 40 LOW LEVEL JET. THERE WILL BE PLENTY OF UNSTABLE AIR IN PLACE AND WITH STRONG FRONTOGENESIS EXPECT TO SEE CONVECTION REALLY DEVELOP AFTER SUNSET AND CONTINUE THROUGH THE NIGHT. LAPSE RATES ARE NOT EXPECTED TO BE AS STEEP AS TODAY SO SEVERE THREAT IS NOT EXPECTED TO BE AS HIGH AS TODAY BUT THERE WILL BE A HIGHER RISK OF HEAVY RAIN WITH THESE STORMS. && .AVIATION... THUNDERSTORMS WILL BE A THREAT AROUND KSUX THROUGH 21Z. WITH ANY STORMS...THERE WILL BE THE POTENTIAL FOR MVFR AND BRIEF IFR CONDITIONS. WINDS COULD ALSO GUST OVER 35 KTS...ESPECIALLY IF AN ORGANIZED SQUALL LINE MOVES THROUGH LATER THIS MORNING OR EARLY THIS AFTERNOON. THERE IS A SMALL CHANCE OF THUNDERSTORMS CONTINUING INTO THE EVENING BUT WILL NOT BE INCLUDED IN TAF. OUTSIDE OF STORMS...VFR CONDITIONS EXPECTED. FARTHER NORTH TOWARD KFSD...SCT THUNDERSTORMS ARE POSSIBLE...MAINLY THROUGH 18Z. AGAIN...CUD SEE MVFR CONDITIONS WITH STORMS OTHERWISE VFR CONDITIONS EXPECTED. AFTER EARLY AFTERNOON...CHANCE OF PRECIPITATION REALLY DROPS OFF SO SHUD BE VFR THROUGH 12Z TUE. FINALLY...SLOWLY WEAKING COMPLEX WILL BRING RAIN TO KHON EARLY THIS MORNING BUT VSBY/CIGS EXPECTED TO REMAIN VFR ALTHOUGH WINDS COULD GUST TO 40 KTS. ANOTHER COMPLEX OF STORMS MAY APPROACH KHON AFTER 06Z TUE WHICH CUD BRIEFLY PRODUCE MVFR. BUT PROBABILITY IS LOW SO WILL NOT INCLUDE IN 12Z TAF. && && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 19, 4:42 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 AM CDT MON JUL 19 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 442 AM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE STORMS OVER FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND PORTIONS OF NORTHWEST IOWA. THERE WILL BE TWO CLUSTERS OF STORMS THIS MORNING. THE FIRST CLUSTER OF STORMS...SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA TO SPENCER IOWA...WILL BE CAPABLE OF PRODUCE UP TO HALF DOLLAR SIZE HAIL THROUGH 10 AM. A SECOND CLUSTER OF STORMS IS EXPECTED TO MOVE INTO SOUTH CENTRAL SOUTH DAKOTA BY 7 AM AND THEN ORGANIZE INTO A SQUALL LINE OR BOW ECHO AS IT MOVE EAST SOUTHEAST TOWARD YANKTON...SIOUX CITY AND STORM LAKE. INITIALLY THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO WALNUT SIZE IN SOUTH CENTRAL SOUTH DAKOTA. HOWEVER...AS THEY MOVE EAST LATE THIS MORNING AND EARLY THIS AFTERNOON...DAMAGING WINDS WILL BECOME A GREATER THREAT WITH WIND GUSTS OVER 70 MPH POSSIBLE EAST OF THE JAMES RIVER AND SOUTH OF HIGHWAY 18. FARTHER NORTH...ALONG INTERSTATE 90...HAIL UP TO HALF DOLLAR SIZE AND ISOLATED WIND GUSTS TO 60 MPH WILL BE POSSIBLE. WHILE THERE IS A CHANCE OF STORMS NORTH OF I90...THESE ARE NOT EXPECTED TO BE SEVERE. THE THREAT OF SEVERE STORMS IS EXPECTED TO MOVE EAST OF THE REGION BY 4 PM. MORE THUNDERSTORMS MAY FORM DURING THE EVENING AND OVERNIGHT BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...MAINLY NEAR THE NEBRASKA BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A BETTER CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF I90. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION WILL BE POSSIBLE SOUTH OF I90 AND WEST OF THE JAMES RIVER FROM 7 AM TO NOON. SPOTTER ACTIVATION WILL BE LIKELY SOUTH OF I90 AND EAST OF THE JAMES RIVER THROUGH 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 33 min |
| Jul 19, 2:56 AM CDT | Severe Thunderstorm Warning | FSD | Dakota | 27 min |
Nearby
Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in South Dakota, 2010Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.